Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 41, NWS Birmingham, AL

August 20, 2022Pickens County, Sumter County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 20, 2022, 7:11 PM CDT for Pickens County, Sumter County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2022, 7:11 PM CDT (00:11 UTC)
Expired
Aug 20, 2022, 9:15 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Pickens County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 105 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

441 
WGUS54 KBMX 210011
FFWBMX
ALC107-119-210215-
/O.NEW.KBMX.FF.W.0041.220821T0011Z-220821T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
711 PM CDT Sat Aug 20 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southwestern Pickens County in west central Alabama...
  Northwestern Sumter County in west central Alabama...

* Until 915 PM CDT.

* At 711 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Panola, Geiger, Warsaw, Cochrane and Gainesville Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3308 8833 3308 8819 3293 8819 3294 8820
      3292 8821 3292 8820 3291 8819 3289 8818
      3287 8818 3286 8836

FLASH FLOOD...RADAR INDICATED

$$

75/Linhares
1 follow-up statement
320 
WGUS74 KBMX 210149
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
849 PM CDT Sat Aug 20 2022

ALC107-119-210215-
/O.CON.KBMX.FF.W.0041.000000T0000Z-220821T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pickens AL-Sumter AL-
849 PM CDT Sat Aug 20 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT THIS 
EVENING FOR SOUTHWESTERN PICKENS AND NORTH CENTRAL SUMTER COUNTIES...

At 849 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Though heavy rainfall has subsided, up 
to 5 inches of rain has fallen across the warned area. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Panola, Warsaw, Cochrane and Gainesville Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3308 8833 3308 8819 3293 8819 3294 8820
      3292 8821 3291 8819 3289 8818 3287 8818
      3287 8825 3295 8835

FLASH FLOOD...RADAR INDICATED

$$

40/Sizemore

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 7:02 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 20, 7:02 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
702 PM CDT Sat Aug 20 2022

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0624 PM CDT Sat Aug 20 2022/

Thunderstorms have been a bit more robust this afternoon than the
previous few afternoons. This will continue into the early evening
hours. SBCAPE 3000-3500, MLCAPE around 2500 and DCAPE around 800.
Several localized boundaries are helping focus lift, convergence,
and instability. There is a decaying surface boundary north and
east of the area, the interface of the upper trough and the ridge
to the southeast, precipitable water axis from 2+ inches south to
1.8 north. Additionally, we get a remnant seabreeze circulation
from the south. Most areas will some rain through 10 pm. With all
this mentioned, storms will be below severe limits but the
chances of gusty winds of 20-40 mph and brief heavy rain has
increased. Expect a few advisories here and there, but no watches
or warnings are anticipated.

75

Previous short-term discussion:
/Updated at 0109 PM CDT Sat Aug 20 2022/

Through Tomorrow.

Large scale troughing remains situated over the Midwest region with
the center shifting east towards Michigan through tomorrow. Moisture
is amplified across the Deep South with PWATs measured at 2.04
inches on the 12Z BMX RAOB. Shortwave activity continues to rotate
around the larger trough which has helped to generate a few areas of
showers and thunderstorms this morning. Now diurnal convection is
increasing in coverage, mainly focused south of I-20 at the time of
this update. These off and on showers/thunderstorms will slowly
propagate towards the northeast and begin to diminish through the
evening hours, but some isolated showers may continue overnight.
Will see muggy conditions again tomorrow morning with some areas of
patchy fog possible outside of any lingering rain. This pattern will
continue through tomorrow in which additional scattered to numerous
showers/storms redevelop throughout the day as the base of the
trough shifts east. The large presence of cloud cover and rainfall
will hold highs in the mid/upper 80s to lower 90s.

86

.LONG TERM...
/Updated at 0210 PM CDT Sat Aug 20 2022/

Monday though Friday.

The main change to the extended forecast was to raise rain chances
across the northern counties in the Tuesday through Thursday time
frame. The upper trof that was earlier forecast to push to the
I-20 corridor is now displaced farther north, and this will keep
all of Central Alabama in a wetter pattern.

58/rose

Previous long-term discussion:
/Updated at 400 AM CDT Sat Aug 20 2022/

Monday though Friday.

On Monday a mid- to upper-level trough is forecast to encompass much
of the CONUS east of the Mississippi River. This will be associated
with a diffuse frontal boundary better depicted by moisture than
temperatures. Drier tropospheric air will begin to work into the
Tennessee Valley as the front approaches northern Alabama by Monday
night. Along and ahead of the frontal system will reside more
tropical-like moisture. A shortwave perturbation will also reside
here, embedded in a ~20 kt westerly 500 mb flow. Scattered to
widespread showers are expected on Monday as a result. This
scenario will continue to foster below average temperatures. Drier
air will continue to advect in from the north by Tuesday as the
surface front pushes slowly south suppressing better
moisture & convective toward our southern zones. Warmer diurnal
temperatures are forecast across the north in contrast. This trend
will continue into Wednesday with highs in the mid to upper 80s
areawide. By Thursday, medium- range guidance begins to disagree
on moisture availability in our region. The GFS suggests a drier
continental airmass across the Deep South with northerly surface
winds and subsidence, the ECMWF suggests PWs above 2.0" along and
south of I-20 with another shortwave embedded in a more zonal flow
aloft. The evolution of these smaller scale features will
determine what happens in this period. For now, maintained a
conservative& consistent forecast approach with 'chance' PoPs and
temperatures closer to average, but still just below. A forecast
of persistence remains through end of the period until better
model consistency can be achieved.

40/Sizemore

&&

.AVIATION...
00Z TAF Discussion.

A broken line of convection is moving northward this evening,
while additional activity stretches from near TCl to GAD. Have
timed out activity in the near term, based on current radar
trends. Expect impacts at most terminals over the next few hours,
before activity starts to diminish. Overnight, low clouds and
patchy fog are possible, and will likely depend on where the
heaviest rainfall occurs this evening. For now will highlight
MVFR/IFR conditions.

Additional showers and storms are expected Sunday, especially by
mid to late afternoon.

14

&&

.FIRE WEATHER...

Humidity levels and and rain chances will continue to run much
above normal through Tuesday as a series of disturbances impact
the region. Minimum RH values will be above 55 percent and 20 foot
winds should remain less than 7 kts, mainly from the west-
southwest through Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  85  68  83  66 /  70  80  60  50  20
Anniston    71  85  70  81  68 /  60  80  60  60  20
Birmingham  72  85  71  81  69 /  60  80  60  60  30
Tuscaloosa  72  85  71  79  69 /  60  80  60  70  30
Calera      71  84  71  80  70 /  60  80  60  70  30
Auburn      71  84  70  79  68 /  60  70  40  80  30
Montgomery  73  88  72  83  71 /  70  80  40  80  40
Troy        72  88  71  82  70 /  50  70  40  80  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 20, 3:08 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
308 PM CDT Sat Aug 20 2022

ALZ011>015-017>050-212315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
308 PM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 20, 5:40 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
540 PM CDT Sat Aug 20 2022

ALZ033-040>042-202330-
Autauga AL-Lowndes AL-Dallas AL-Perry AL-
540 PM CDT Sat Aug 20 2022

...Strong thunderstorms will impact portions of western Autauga, east
central Perry, northwestern Lowndes and northeastern Dallas Counties
through 630 PM CDT...

At 540 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Potter Station to near Benton. Movement
was northeast at 25 mph.

HAZARD...Winds in excess of 35 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Selma, Valley Grande, Selmont-West Selmont, Autaugaville, White Hall,
Benton, Mulberry, Gardner Island, Paul M Grist State Park, Tyler,
Memorial Stadium, Burnsville, Potter Station, Robert F. Henry Lock
And Dam, Summerfield, Valley Creek Junction, Plantersville, Selma
Drag Strip, Suttle and Edmund Pettus Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3225 8678 3250 8723 3273 8702 3266 8702
      3266 8688 3253 8661
TIME...MOT...LOC 2240Z 209DEG 20KT 3251 8713 3234 8683

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

75 Linhares
Special weather statement, Aug 20, 6:04 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
604 PM CDT Sat Aug 20 2022

ALZ033>035-041-202345-
Chilton AL-Autauga AL-Bibb AL-Perry AL-
604 PM CDT Sat Aug 20 2022

...Strong thunderstorms will impact portions of northwestern Autauga,
southwestern Chilton, Perry and southern Bibb Counties through 645 PM
CDT...

At 603 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Newbern to 6 miles west of
Vida Junction. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clanton, Marion, Maplesville, Billingsley, Plecher, Lawley, Vaiden,
Parnell, Mertz, Heiberger, Pooles Crossroads, Judson College,
Radford, Stanton, Morgan Springs, Folsom, Oakmulgee, Sprott, Isabella
and Vaiden Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3266 8749 3266 8747 3291 8741 3284 8661
      3259 8675 3266 8688 3266 8702 3273 8702
      3266 8703 3266 8708 3249 8723 3248 8752
      3253 8752
TIME...MOT...LOC 2303Z 208DEG 24KT 3267 8748 3257 8680

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

75 Linhares
Special weather statement, Aug 20, 6:39 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
639 PM CDT Sat Aug 20 2022

ALZ037-043>047-210030-
Lee AL-Tallapoosa AL-Montgomery AL-Macon AL-Bullock AL-Elmore AL-
639 PM CDT Sat Aug 20 2022

...Strong thunderstorms will impact portions of Elmore, southwestern
Lee, northeastern Bullock, Macon, south central Tallapoosa and
northeastern Montgomery Counties through 730 PM CDT...

At 638 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Boylston to 6 miles north of Guerryton.
Movement was north at 20 mph.

HAZARD...Winds in excess of 35 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northeastern Montgomery, Auburn, Opelika, Tuskegee, Wetumpka,
Tallassee, Notasulga, Milstead, Eclectic, Shorter, Franklin, Martin
Dam, Santuck, Auburn University In Montgomery, Lake Tuskegee,
Guerryton, Tuskegee National Forest, Waugh, Dexter and Lagoon Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3241 8541 3241 8543 3220 8543 3212 8544
      3239 8633 3276 8620 3263 8538
TIME...MOT...LOC 2338Z 194DEG 16KT 3245 8629 3232 8554

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

75 Linhares

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:59 PM CDTAreal Flood AdvisoryBMXWinston3 hr
Aug 20, 9:31 PM CDTAreal Flood AdvisoryBMXBlount, Jefferson, Walker3 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.